DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20194780

A study of adverse drug reactions to iodinated contrast agents in tertiary care teaching hospital

Dhara Patel, Ajita Pillai, Farah Kausar

Abstract


Background: Contrast agents have long been used for the imaging of anatomic boundaries and to explore normal and abnormal findings in X-ray based imaging technique. These agents are not completely devoid of risk. Adverse effects from administration of contrast media vary from minor physiological disturbance to rare life threatening situation.

Methods: A cross-sectional retrospective observational study over one-year duration from 1st August 2015 to 31st July 2016 was conducted at radiology department of a Pandit Deendayal Upadhyay Government Medical College and Teaching hospital, Rajkot, Gujarat. Adverse drug reactions were analyzed to study the nature of reactions caused by iodinated contrast agents. The temporal relationship of time of administration of contrast agents to the occurrence of adverse reaction was analyzed and classified as immediate or delayed type of reaction.

Results: Out of 868 patients that were analysed 15 out of 497 male patients and 11 out of 371 female patients developed adverse reaction. Age range of patients that developed reactions was 20-55 years. Most common adverse drug reaction occurred in our study was nausea and vomiting which was treated by parenteral Ondansetron. All the reactions were found to be ‘probable’ in causality as per WHO causality assessment scale and Naranjo’s algorithm.

Conclusions: Physicians performing diagnostic or therapeutic procedures with contrast agents must be aware of the risk, preventability & treatment so that reactions can be prevented. Sensitization of physicians is required to increase reporting of adverse drug reactions occurred due to radiocontrast agents.


Keywords


Adverse drug reaction, Iodinated radiocontrast agents, Intravascular iodine

Full Text:

PDF

References


Pasternak JJ, Williamson EE. Clinical Pharmacology uses, and adverse reaction of iodinated contrast agents: a primer for the non-radiologist. Mayo Clin Proc. 2012;87(4):390-402.

Morcos SK, Thomsen HS. Adverse reactions to iodinated contrast media. Eur Radiol 2001;11(7):1267-75.

Singh J, Daftary A, Iodinated contrast media and their adverse reactions. J Nucl Med Technol. 2008;36(2):69-74.

ACR Manual on contrast Media, Version 10.1, 2015. Available at: http://www.acr.org/-/media/37D84428 BF1D4E1B9A3A2918DA9E27A3.pdf. Accessed on 3 June 2019.

The use of WHO-UMC system for standardized case causality assessment. Available at: http://www. WHO-UMC.org/graphic/24734.pdf. Accessed on 3 June 2019.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

Hartwig SC, Siegle J, Schineider PJ. Preventability & severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Note on clinical pharmacology. Available at URL:http://edusanjalpharmacology.blogspot.in/2012/12/severity-asssessment-of-adrs.html. Accessed on 3 June 2019.

Raut AL, Patel P, Patel C, Pawar A. Preventability, Predictability and Seriousness of Adverse Drug Reactions amongst Medicine Inpatient in Teaching Hospital: A prospective observational study. IJPCS. 2012;1(3):1293-9.

Shehadi WH. Adverse reactions to intravascularly administered contrast media. A comprehensive study based on a prospective survey. Am J Roentgenol Radium Ther Nucl Med. 1975;124(1):145-52.

Katayama H, Yamaguchi K, Kozuka T, Takashima T, Seez P, Matsuura K. Adverse reactions to ionic and non-ionic contrast media. A report from the Japanese Committee on the Safety of Contrast Media. Radiology. 1990;175(3):621-8.

Bush WH, Swanson DP. Acute reactions to intravascular contrast media: types, risk factors, recognition and specific treatment. AJR Am J Roentgenol. 1991;157(6):1153-61.

Dickinson MC, Kam PC. Intravascular iodinated contrast media and the anaesthetist. Anaesthesia. 2008;63(6):626-34.

Namasivayam S, Kalra Mk, Torres WE, Small WC. Adverse reactions to intravenous iodinated contrast media: a primer for radiologists. Emerg Radiol. 2006;12(5):210-5.

Edwards IR, Aronson JK. Adverse reactions: definitions, diagnosis, and management. Lancet. 2000;356:1255-9.

Modi N, Vaidya K, Dudhia S, Shah R, Date S. A study of adverse drug reactions to radiocontrast media in a tertiary care teaching rural hospital. Int J Med Sci Public Health. 2014;3(2):133-6.

Oowaki K, Saigusa H, Ojiri H, Ariizumi M, Yamagisi J, Fukuda K, et al. Relationship between oral food intake and nausea caused by intravenous injection of iodinated contrast material. Nihon lgaka Hoshasen Gakkai Zasshi. 1994;54(6):476-9.

Bottinor W, Polkampally P, Jovin I. Adverse reactions to iodinated contrast media. Int J Angiol. 2013;22:149-54.

Almen T. The etiology of contrast medium reactions. Invest Radiol. 1994;29(Suppl1):S37-S45.